Alert archive / Oregon / Red Flag Warnings in 2016
Red Flag Warning 24, NWS Medford, OR
NWS Medford, OR issued this red flag warning at Sep 24, 2016, 1:01 PM PDT for Coos County, Curry County, Josephine County, Oregon; Siskiyou County, California. It took effect at Sep 25, 2016, 12:00 AM PDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 24, 2016, 1:01 PM PDT (20:01 UTC)
- In effect from
- Sep 25, 2016, 12:00 AM PDT
- Expired
- Sep 25, 2016, 10:00 AM PDT
- In force
- 10 hr
- Issued by
- NWS Medford, OR
Counties Siskiyou County, CA, Coos County, OR, Curry County, OR, Josephine County, OR
The radar
The Medford radar (KMAX), 81 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 8.0 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 505 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
801 WWUS86 KMFR 242001 RFWMFR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 101 PM PDT SAT SEP 24 2016 ...STRONG WINDS AND POOR HUMIDITY RECOVERIES EXPECTED TONIGHT IN HIGH TERRAIN OF CURRY...WESTERN JOSEPHINE...AND WESTERN SISKIYOU COUNTIES... .A VERY DRY AIR MASS WILL COMBINE WITH GUSTY NORTHEAST TO EAST WINDS...RESULTING IN CRITICAL FIRE WEATHER CONDITIONS TONIGHT. THESE CONDITIONS WILL BE FOCUSED OVER THE HIGHER TERRAIN OF CURRY...WESTERN JOSEPHINE...AND WESTERN SISKIYOU COUNTIES. WINDS SHOULD DIMINISH SOME LATE SUNDAY MORNING BUT HUMIDITIES WILL REMAIN LOW. ORZ620-242115- /O.CAN.KMFR.FW.A.0019.160925T0600Z-160925T1600Z/ WESTERN ROGUE BASIN INCLUDING THE ILLINOIS VALLEY- 101 PM PDT SAT SEP 24 2016 ...FIRE WEATHER WATCH IS CANCELLED FOR EAST WIND WITH POOR OVERNIGHT RH RECOVERY FOR FIRE WEATHER ZONE 620... BREEZY AND DRY CONDITIONS ARE EXPECTED TONIGHT BUT CRITICAL FIRE WEATHER CONDITIONS ARE ONLY EXPECTED IN ISOLATED PORTIONS OF FIRE WEATHER ZONE 620. $$ ORZ619-251315- /O.UPG.KMFR.FW.A.0019.160925T0600Z-160925T1600Z/ /O.NEW.KMFR.FW.W.0024.160925T0700Z-160925T1700Z/ WESTERN ROGUE RIVER-SISKIYOU NATIONAL FOREST- 101 PM PDT SAT SEP 24 2016 ...RED FLAG WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM PDT SUNDAY FOR NORTHEAST WINDS AND POOR HUMIDITY RECOVERY FOR ELEVATIONS ABOVE 1500 FEET IN FIRE WEATHER ZONE 619... * IMPACTS: NORTHEAST WINDS, POOR HUMIDITY RECOVERY, AND HIGH FIRE DANGER WILL LIKELY CONTRIBUTE TO A SIGNIFICANT SPREAD OF ANY NEW AND EXISTING FIRES. * AFFECTED AREA: IN SOUTHWEST OR...ELEVATIONS ABOVE 1500 FEET IN FIRE WEATHER ZONE 619. * COUNTIES AFFECTED: IN SOUTHWEST OR...EXTREME SOUTHERN COOS...CURRY...WESTERN JOSEPHINE. * WIND: NORTHEAST 10 TO 20 MPH WITH GUSTS UP TO 35 MPH. * HUMIDITY RECOVERIES: 20 TO 30 PERCENT. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... * STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL CAUSE ANY NEW OR EXISTING FIRES TO SPREAD VERY RAPIDLY. && $$ CAZ280-251315- /O.NEW.KMFR.FW.W.0024.160925T0700Z-160925T1700Z/ WESTERN KLAMATH NATIONAL FOREST- 101 PM PDT SAT SEP 24 2016 ...RED FLAG WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM PDT SUNDAY FOR EAST WIND WITH POOR OVERNIGHT HUMIDITY RECOVERY FOR ELEVATIONS ABOVE 4000 FEET IN FIRE WEATHER ZONE 280... * IMPACTS: EAST WINDS, POOR HUMIDITY RECOVERY, AND HIGH FIRE DANGER WILL LIKELY CONTRIBUTE TO A SIGNIFICANT SPREAD OF NEW AND EXISTING FIRES. * AFFECTED AREA: IN NORTHERN CA...FIRE WEATHER ZONE 280 FOR ELEVATIONS ABOVE 4000 FEET. * COUNTIES AFFECTED: IN NORTHERN CA...WESTERN SISKIYOU. * WIND: EAST 10 TO 15 MPH WITH GUSTS UP TO 30 MPH. * HUMIDITY RECOVERIES: 20 TO 30 PERCENT. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... * STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL CAUSE ANY NEW OR EXISTING FIRES TO SPREAD VERY RAPIDLY. && $$ ORZ618-251315- /O.NEW.KMFR.FW.W.0024.160925T0700Z-160925T1700Z/ SOUTHERN OREGON COAST- 101 PM PDT SAT SEP 24 2016 ...RED FLAG WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM PDT SUNDAY FOR NORTHEAST WIND WITH POOR OVERNIGHT HUMIDITY RECOVERY FOR ELEVATIONS ABOVE 1500 FEET IN FIRE WEATHER ZONE 618... * IMPACTS: NORTHEAST WINDS, POOR HUMIDITY RECOVERY, AND HIGH FIRE DANGER WILL LIKELY CONTRIBUTE TO A SIGNIFICANT SPREAD OF ANY NEW AND EXISTING FIRES. * AFFECTED AREA: IN SOUTHWEST OR...FIRE WEATHER ZONE 618 ABOVE 1500 FEET. * COUNTIES AFFECTED: IN SOUTHWEST OR...CURRY. * WIND: NORTHEAST 10 TO 20 MPH WITH GUSTS UP TO 35 MPH. * HUMIDITY RECOVERY: 20 TO 30 PERCENT. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... * STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL CAUSE ANY NEW OR EXISTING FIRES TO SPREAD VERY RAPIDLY. && $$ SK VISIT US AT WWW.WEATHER.GOV/MEDFORD
2 follow-up statements
528 WWUS86 KMFR 251144 RFWMFR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 444 AM PDT SUN SEP 25 2016 CAZ280-251700- /O.CON.KMFR.FW.W.0024.000000T0000Z-160925T1700Z/ WESTERN KLAMATH NATIONAL FOREST- 444 AM PDT SUN SEP 25 2016 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 AM PDT THIS MORNING FOR EAST WIND WITH POOR OVERNIGHT HUMIDITY RECOVERY FOR ELEVATIONS ABOVE 4000 FEET IN FIRE WEATHER ZONE 280... * IMPACTS: EAST WINDS... POOR HUMIDITY RECOVERY... AND HIGH FIRE DANGER WILL LIKELY CONTRIBUTE TO A SIGNIFICANT SPREAD OF NEW AND EXISTING FIRES. * AFFECTED AREA: IN NORTHERN CA...FIRE WEATHER ZONE 280 FOR ELEVATIONS ABOVE 4000 FEET. * COUNTIES AFFECTED: IN NORTHERN CA...WESTERN SISKIYOU. * WIND: EAST 10 TO 15 MPH WITH GUSTS UP TO 30 MPH. * HUMIDITY RECOVERIES: 20 TO 30 PERCENT. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... * STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL CAUSE ANY NEW OR EXISTING FIRES TO SPREAD VERY RAPIDLY. && $$ ORZ618-619-251700- /O.CON.KMFR.FW.W.0024.000000T0000Z-160925T1700Z/ SOUTHERN OREGON COAST-WESTERN ROGUE RIVER- SISKIYOU NATIONAL FOREST- 444 AM PDT SUN SEP 25 2016 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 AM PDT THIS MORNING FOR NORTHEAST WIND WITH POOR OVERNIGHT HUMIDITY RECOVERY FOR ELEVATIONS ABOVE 1500 FEET IN FIRE WEATHER ZONE 618... * IMPACTS: NORTHEAST WINDS... POOR HUMIDITY RECOVERY... AND HIGH FIRE DANGER WILL LIKELY CONTRIBUTE TO A SIGNIFICANT SPREAD OF ANY NEW AND EXISTING FIRES. * AFFECTED AREA: IN SOUTHWEST OR...FIRE WEATHER ZONE 618 ABOVE 1500 FEET. * COUNTIES AFFECTED: IN SOUTHWEST OR...CURRY. * WIND: NORTHEAST 10 TO 20 MPH WITH GUSTS UP TO 35 MPH. * HUMIDITY RECOVERY: 20 TO 30 PERCENT. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... * STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL CAUSE ANY NEW OR EXISTING FIRES TO SPREAD VERY RAPIDLY. && $$ VISIT US AT WWW.WEATHER.GOV/MEDFORD
217 WWUS86 KMFR 251713 RFWMFR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 1013 AM PDT SUN SEP 25 2016 CAZ280-ORZ618-619-251815- /O.EXP.KMFR.FW.W.0024.000000T0000Z-160925T1700Z/ WESTERN KLAMATH NATIONAL FOREST-SOUTHERN OREGON COAST- WESTERN ROGUE RIVER-SISKIYOU NATIONAL FOREST- 1013 AM PDT SUN SEP 25 2016 ...RED FLAG WARNING HAS EXPIRED FOR EAST WIND WITH POOR OVERNIGHT RH RECOVERY FOR FIRE WEATHER ZONES 280...618 AND 619... THE RED FLAG WARNING HAS EXPIRED. OVERNIGHT HUMDITY RECOVERY AT RIDGES WILL BE POOR AGAIN TONIGHT INTO MONDAY MORNING. BUT EAST WINDS WILL BE WEAKER AND ARE NOT EXPECTED TO REACH WARNING CRITERIA. $$ DW VISIT US AT WWW.WEATHER.GOV/MEDFORD
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Sep 24, 9:15 AM PDT, 3 hours 46 minutes earlier.
Area forecast discussion, Sep 24, 9:15 AM PDT, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Medford OR
915 AM PDT SAT SEP 24 2016
.DISCUSSION...Low-level moisture left behind yesterday's frontal
system is producing plenty of cloud cover and areas of fog this
morning over the West Side valleys and also much of the Klamath
Basin. The 12z Medford sounding is showing much drier air moving
in over the ridges above about 6500 feet as the subsidence
inversion lowers. Expect the low clouds and fog to yield to
sunshine late this morning and early this afternoon as daytime
heating mixes out the inversion. We'll see at least a 15-20
degree pop in maximum temperatures today compared to
yesterday...some areas even more than that.
Offshore east-northeast flow develops in earnest tonight into
Sunday with enough drying over the upper slopes and ridges of
Curry/western Josephine and western Siskiyou Counties for fire
weather concerns. Recent rainfall may temper these concerns a bit,
but holdover fires are also possible in those area from mid week
lightning. The stronger winds expected combined with poor
overnight humidity recovery may cause any new or existing fires to
spread quickly. A fire weather watch is out and we'll be making a
decision on whether or not to upgrade/expand it. See fire weather
discussion below for more details. Another stretch of hot weather
is expected Sunday-Tuesday before cooling sets in mid-late next
week. -Spilde
&&
.AVIATION...24/12Z TAF CYCLE...Residual moisture from yesterday's
front has congealed into stratus in the valleys and produced
widespread LIFR CIGs with LIFR VIS in fog in some locations as well.
This will continue through mid morning, then burn off to VFR in all
areas. The air mass dries out significantly today, and VFR is
expected to continue through tonight at all locations. -Wright
&&
.MARINE...Updated 200 AM PDT Saturday 24 September 2016...Winds and
seas have dropped below small craft advisory criteria this morning
as a front has moved inland. This break will only be brief as a
thermal trough will bring strong north winds and wind driven seas
back to the area this evening and continuing through Sunday night.
Winds have already shifted to north over much of the area, and they
will increase through the day and reach small craft advisory levels
south of Cape Blanco this evening. Conditions will improve
temporarily again on Monday, but north winds return, possibly
reaching gales by mid week. -Wright
&&
.FIRE WEATHER...Updated 205 AM PDT Saturday 24 September 2016...
There is quite a bit of residual moisture around this morning, and
humidities are high across the board. However, a big change will
commence today as an upper ridge and surface thermal trough develop
over the region. The signs are there as winds are starting to become
offshore over the coastal mountains already this morning. Today will
be noticeably warmer and drier than the last couple of days, and
then a heat wave commences Sunday with temperatures soaring to at
least 20 degrees above normal.
Conditions will be close to critical in Oregon zone 619 tonight, but
some question remains as to how dry they might get with the light
rain that fell over the last 24 hours. The fire weather watch will
be continued there until we can see how the models handle the
moisture.
Wind speeds peak tonight and Sunday morning, then humidities really
take a nose-dive Sunday through Monday. Both days will be extremely
dry, and recoveries Sunday night will be moderate to poor in many
locations. Some of the coastal mountain sites may not get out of the
teens Sunday night. As I mentioned yesterday, the strongest winds do
not quite line up with the lowest humidities, so the entire period
of tonight through Tuesday will be near critical conditions in
various places at various times, but nothing really stands out as
obvious red flag conditions at this time. We will continue to
headline much of the area and watch it closely. -Wright
&&
.PREV DISCUSSION... /Issued 416 AM PDT SAT SEP 24 2016/
DISCUSSION...
Plenty of low clouds and areas of fog, as well as a few drips and
drabs of drizzle exist across the forecast area this morning.
These are the lingering effects of the warm front that pushed in
across the area yesterday. We expect skies to clear today and high
temperatures this afternoon to be 15 to 20 degrees warmer than
were observed on Friday.
Minor adjustments were made to temperatures and the forecast in
general through next Thursday. Primary adjustments made were to
lower high temperatures some across the interior west side today
through Monday, as seasonality and recent moisture should curtail
highs from reaching the maximums that the summer sun angle would
yield. That said, we expect a moderate east wind event tonight
through Monday morning across the upper slopes and ridges of
southwestern Oregon and Northwestern California, so retained near
record warmth for the coast and near coastal areas for Sunday
afternoon.
Early to mid next week the warmth appears as if it will hold a bit
longer than was previously advertised, but then the low pressure
trough sinking southeast from the Gulf of Alaska checks us back to
normal to below temperatures Thursday through next weekend. The
numerical models have continued with the idea of another
appreciable trough of low pressure moving into the forecast area.
Currently, the ECMWF indicates more precipitaion than the GFS, but
the general pattern supports another round of rainfall across the
area next weekend, so have entered/increased precipitation
probabilities for that time period. Details to be determined. BTL
CLIMATE...Updated 255 AM PDT, Saturday Sep 24, 2016...
Friday morning was the coldest September 24th on record at Klamath
Falls International Airport, with a low of 26 degrees. The old
record was 28F set in 1961.
With a high of just 60F, Medford had the 6th lowest high on
record for the calendar date on Friday. This was the coldest
September 23rd at Medford since 1986, when it was only 54F. BTL
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Fire Weather Watch from this evening through Sunday morning for
ORZ619-620.
CA...None.
Pacific Coastal Waters...Small Craft Advisory for hazardous seas from
5 PM this afternoon to 5 AM PDT Monday for PZZ350-356-370-376.
Small Craft Advisory from 5 PM this afternoon to 5 AM PDT Monday
for PZZ376.
MAS/BTL/TRWThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 2:18 AM PDT | Small Craft Advisory | MFR | 46 hr | |
| Sep 24, 2:18 AM PDT | Small Craft Advisory for Hazardous Seas | MFR | 46 hr |
Nearby
Red Flag Warnings in Oregon, 2016Red Flag Warnings in California, 2016Every red flag warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.